Thoratec HeartMate II Lawsuit

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

A group of medical specialists are warning about a potential risk of adverse health complications associated with the Thoratec HeartMate II left ventricular assist system (LVAS). This heart pump has been linked to an increased risk of blood clots for those who were implanted with the device since March 2011 compared to those who received it in years prior. The Thoratec HeartMate II LVAS is widely used among patients with advanced heart disease who are waiting for a heart transplant, or are too weak to undergo open heart surgery.

NEJM Study Highlights Thoratec HeartMate II Blood Clot Risks

In a November 2013 article published in the New England Journal of Medicine, physicians from the Cleveland Clinic warned that the rate of blood clot formation rose nearly four times among patients who were implanted with the HeartMate II LVAS since March 2011, compared to those who received the device previously.

“When we got the data, we said, ‘Wow,’ ” said Dr. Randall C. Starling, a cardiologist at Cleveland Clinic.

The Thoratec HeartMate II left ventricular assist system is a coronary implant designed to be used in individuals whose hearts are not strong enough to pump blood efficiently. Former Vice President Dick Cheney is perhaps the most famous recipient of the HeartMate II, but the devices have been widely implanted in patients with advanced stage heart failure who are waiting for a transplant or are too weak to undergo surgery.

After looking at data from three different hospitals, physicians at the Cleveland Clinic determined that over the past several years there has been a marked increase in the rate of blood clot formation during the months after the HeartMate II was implanted.

“The occurrence of confirmed pump thrombosis increased steeply after approximately March 2011, from 2.2% at 3 months after implantation to 8.4% by January 2013,” the researchers said. “A similar pattern was observed at all three institutions and for multiple surgeons.”

Not only did the rate of blood clots rise dramatically, but the complications also occurred much sooner after the devices were implanted than in the past. After March 2011, the median time before a thrombotic event was 2.7 months, compared with 18.6 months previously. The researchers found a total of 72 blood clots in 66 HeartMate II recipients. Of this group:

  • 19 patients were required to have their devices replaced;
  • 1 patient died less than a month after the replacement;
  • 1 patient required three replacements;
  • 11 patients required heart transplants, one of whom died, and
  • 38 patients were given blood thinners and other drug-based treatments, of whom 19 died.

Doctors Question Whether Design Change may be Responsible for Increase in HeartMate II Blood Clots

The dramatic increase in pump-related blood clots identified by the researchers is likely to raise questions about whether Thoratec Corporation modified the HeartMate II, either intentionally or by accident. In March, the Cleveland Clinic informed both Thoratec and the FDA about the problems associated with the device.

In a statement, Thoratec officials said the HeartMate II LVAS had been studied extensively and implanted in over 16,000 patients worldwide with excellent results. It added that the six-month survival rate of recipients of the device had remained consistently high.

“Individual center experience with thrombosis varies significantly, and Thoratec actively partners with clinicians at all centers to minimize this risk,” the company said.

In a telephone interview, Dr. Starling described Thoratec officials as cooperative, adding that they have been investigating the issue since March. He said that he could only speculate about the reason for the increase in blood clots attributed to the HeartMate II, but believed it was most likely device-related.

“My belief is that it is something as subtle as a change in software that affects pump flow or heat dissipation near a bearing,” said Dr. Starling, who is a consultant to Thoratec.

Awards & recognition